MAUDE Adverse Event Report: Thoratec Corporation Thoratec® HeartMate 3¿ VAD Modular Cable; Ventricular (Assist) Bypass

Thoratec Corporation Thoratec® HeartMate 3¿ VAD Modular Cable; Ventricular (Assist) Bypass
Model Number 106525US
Medical Device Problem Codes Corroded (1131); Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that patient had a driveline communication fault.Log file review found driveline comm fault b alarms on (b)(6) 2026.Motor function was not affected by these events.It was recommended that the system controller and modular cable be replaced.The modular cable was examined during the exchange, pictures of the pump/modular cable connecter showed some corrosion.The site proceeded with the modular cable exchange.The patient was stable throughout.The patient also had a small tear in the proximal cable, with no exposed wires or kevlar.Patient also with exposed velour.It was reported that the alarm did not resolve following modular cable exchange and that the controller was now displaying driveline power fault on the monitor, not driveline communication fault.Pump parameters within baseline.The event log file recorded on 25jun2026, driveline power fault a alarms.Motor function was not affected by this event.The alarm were disabled on the monitor given the known fault.The connector would need to be cleaned.Technical services would be onsite on (b)(6) 2026 for pump end connector cleaning for ongoing driveline power/comm faults.During the cleaning procedure the modular cable was exchanged to avoid risk of having any debris moved from the patient modular cable pump side to the first replaced modular cable in the troubleshooting.The customer stated that the light was a little dim on the system controller and requested that it be replaced alongside modular cable while doing the cleaning.On 29jun2026, log files were again sent for review and captured the controller and modular cable exchange during the cleaning.After the pump started back up, it appeared that the driveline power and comm faults had been resolved.Evaluation of the returned modular cable that was exchanged during pump cable connector cleaning revealed residue in the inline connector indicative of corrosion.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned heartmate 3 modular cable, lot number unknown, revealed residue within the inline connector, indicative of corrosion.The observed corrosion within the inline connector could have contributed to the reported driveline power fault alarms that were confirmed through review of the submitted log files.The controller event log files collectively contained events 25jun2026 through 29jun2026.Driveline power fault alarms, associated with pwr_a_broken fault flags, were observed from 25jun2026 through 29jun2026.No other notable events or alarms were captured, and the pump appeared to function as intended at the fixed speed.The heartmate 3 modular cable was returned in lightly used condition.The inline connector showed gray/blue residue on the pins, which appeared consistent with corrosion.A specific source of the residue could not be conclusively determined.The o-rings were properly seated in their respective grooves and appeared unremarkable.Electrical continuity testing of the modular cable was performed with a test bulkhead and test distal pump cable segment.Resistance values of the black, brown and blue wires measured higher compared to the other wires, and fluctuated higher with manipulation of the cable, which is consistent with the reported driveline power fault alarms.The modular cable was connected to a test pump on a mock circulatory loop and run for approximately 1 hour.The modular cable operated the test pump without any issues or atypical alarms produced, including when the modular cable was manipulated by hand.After functional testing, the underlying layers of the cable were inspected, and no damage was observed.The underlying wires appeared unremarkable.The modular cable was then submerged in a saline bath for high potential testing to verify the integrity of each wire¿s insulation.The test did not reveal any current leakage in the insulation of any of the modular cable wires.Device history records could not be reviewed due to the lot number of the modular cable being unknown.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), revision d, and the heartmate 3 patient handbook, rev.A, are currently available.Section 6 of the ifu, ¿patient care and management¿, contains information regarding how to clean and care for the driveline.This section instructs the user to "check the driveline daily for signs of damage, such as cuts, holes, or tears.Counsel patients to inform you immediately if they find signs of driveline damage." this section also instructs the user to ¿keep the driveline clean.Wipe off any dirt or grime that may appear.If necessary, use a towel with soap and warm water to gently clean the driveline.However, never submerge the driveline or other system components in water or liquid.¿ section 7 of the ifu, ¿alarms and troubleshooting¿, and section 5 of the patient handbook, ¿alarms and troubleshooting¿, outline system controller alarms, including driveline power fault alarms.These documents also provide information regarding how to respond to and troubleshoot the alarms.The patient handbook also cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The patient handbook also contains information regarding how to clean and care for the driveline.It instructs the user to check the driveline daily for signs of damage and to call your hospital contact right away if the driveline is damaged.Section 5, ¿alarms and troubleshooting¿, cautions the user not to twist, kink, or sharply bend the driveline.The current revision of the ifu and patient handbook can be found on the eifu page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
Thoratec® HeartMate 3¿ VAD Modular Cable
Common Device Name
Ventricular (Assist) Bypass
Manufacturer (Section D)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
+1(781)852-8207
MDR Report Key50948654
Report Number2916596-2026-2920221
Device Sequence Number10429224
Product Code DSQ
UDI-Device Identifier00813024013181
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106525US
Device Catalogue Number106525US
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer07/01/2026
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2026
Initial Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age37 YR
Patient SexMale
Patient Weight134 LB
Patient RaceBlack Or African American